Doctors Lounge - Urology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Urology Answers List

Forum Name: Urology Topics

Question: ED and alcohol


 va2ny2ca - Wed Jan 02, 2008 10:49 pm

I am a 34 year old WM, and I've been battling an erectile disfunction issue on and off for a couple of years now. I was prescribed cialis and for a while, it worked wonders. Recently though, I have been having trouble maintaining an erection even while using cialis.

I am otherwise very healthy, don't smoke, good diet, and I work out regularly. The two things that I have started to pay more attention two is the effect that alcohol consumption may have (I have been drinking approx 4-5 drinks a day for the past few years) and my stage 1 hypertension (roughly 145-85).

My question is this... if it turns out that my ED is due to either my high BP or the alcohol consumption, are either reversible? As in, if I stop drinking... will my erectile function improve, or is the damage already done?

thank you in advance for any insight you can offer.
 Theresa Jones, RN - Mon Jan 07, 2008 12:55 pm

User avatar Hi va2ny2ca,
Hypertension can certainly have an influence on erectile dysfunction as can many other conditions, diabetes, arteriosclerosis, certain medications, alcohol and drug use, etc. Elimination of causative factors will identify whether this is a longstanding problem. It would be impossible to say your condition is or is not permanent and the best recommendation is a physical exam by your physician. Generally speaking, especially at 34, elimination of known causative factors can improve overall health. If you have been so diligent otherwise regarding your health, it would be beneficial to you to take measures to decrease your blood pressure levels and limit your alcohol intake to more moderate levels if not abstaining altogether. However, since you drink 4-5 drinks per day, and have for quite sometime, I would strongly suggest that you discuss this with your physician as well as there may be an issue with alcohol withdrawl. Appropriate measures concerning this can also be initiated. Best wishes.
Sincerely,
Theresa Jones, RN

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us